×

zbMATH — the first resource for mathematics

An analysis of a semelparous population model with density-dependent fecundity and density-dependent survival probabilities. (English) Zbl 1437.92106
Summary: A discrete age-structured semelparous Leslie matrix model where density dependence is included both in the fecundity and in the survival probabilities is analysed. Depending on strength of density dependence, we show in the precocious semelparous case that the nonstationary dynamics may indeed be rich, ranging from SYC (a dynamical state where the whole population is in one age class only) dynamics to cycles of low period where all age classes are populated. Quasiperiodic and chaotic dynamics have also been identified. Moreover, outside parameter regions where SYC dynamics dominates, we prove that the transfer from stability to instability goes through a supercritical Neimark\(-\)Sacker bifurcation, and it is further shown that when the population switches from possessing a precocious to a delayed semelparous life history both stability properties and the possibility of periodic dynamics become weaker.
MSC:
92D25 Population dynamics (general)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Guckenheimer, J.; Oster, G.; Ipaktchi, A., The dynamics of density dependent population models, Journal of Mathematical Biology, 4, 2, 101-147, (1977) · Zbl 0379.92016
[2] Levin, S. A.; Goodyear, C. P., Analysis of an age-structured fishery model, Journal of Mathematical Biology, 9, 3, 245-274, (1980) · Zbl 0424.92020
[3] Silva, J. A.; Hallam, T. G., Effects of delay, truncations and density dependence in reproduction schedules on stability of nonlinear Leslie matrix models, Journal of Mathematical Biology, 31, 4, 367-395, (1993) · Zbl 0853.92019
[4] Wikan, A.; Mj\o lhus, E., Overcompensatory recruitment and generation delay in discrete age-structured population models, Journal of Mathematical Biology, 35, 2, 195-239, (1996) · Zbl 0865.92015
[5] Wikan, A.; Eide, A., An analysis of a nonlinear stage-structured cannibalism model with application to the northeast arctic cod stock, Bulletin of Mathematical Biology, 66, 6, 1685-1704, (2004) · Zbl 1334.92379
[6] Ugarcovici, I.; Weiss, H., Chaotic dynamics of a nonlinear density dependent population model, Nonlinearity, 17, 5, 1689-1711, (2004) · Zbl 1066.37020
[7] Govaerts, W.; Ghaziani, R. K., Numerical bifurcation analysis of a nonlinear stage structured cannibalism population model, Journal of Difference Equations and Applications, 12, 10, 1069-1085, (2006) · Zbl 1108.37057
[8] Cushing, J. M., Nonlinear matrix models and population dynamics, Natural Resource Modeling, 2, 4, 539-580, (1988) · Zbl 0850.92069
[9] Cushing, J. M., A strong ergodic theorem for some nonlinear matrix models for the dynamics of structured populations, Natural Resource Modeling, 3, 3, 331-357, (1989) · Zbl 0850.92064
[10] Crowe, K. M., A nonlinear ergodic theorem for discrete systems, Journal of Mathematical Biology, 32, 3, 179-191, (1994) · Zbl 0801.92023
[11] Kon, R.; Saito, Y.; Takeuchi, Y., Permanence of single-species stage-structured models, Journal of Mathematical Biology, 48, 5, 515-528, (2004) · Zbl 1057.92043
[12] Deangelis, D. L.; Svoboda, L. J.; Christensen, S. W.; Vaughan, D. S., Stability and return times of Leslie matrices with density-dependent survival: applications to fish populations, Ecological Modelling, 8, C, 149-163, (1980)
[13] Desharnais, R. A.; Liu, L., Stable demographic limit cycles in laboratory populations of tribolium castaneum, Journal of Animal Ecology, 56, 3, 885-906, (1987)
[14] Burkey, T. V.; Stenseth, N. C., Population dynamics of territorial species in seasonal and patchy environments, Oikos, 69, 1, 47-53, (1994)
[15] Wikan, A., Four-periodicity in Leslie matrix models with density dependent survival probabilities, Theoretical Population Biology, 53, 2, 85-97, (1998) · Zbl 0974.92026
[16] Wikan, A., Age or stage structure? a comparison of dynamic outcomes from discrete age- and stage-structured population models, Bulletin of Mathematical Biology, 74, 6, 1354-1378, (2012) · Zbl 1251.92048
[17] Bulmer, M. G., Periodical insects, The American Naturalist, 111, 982, 1099-1117, (1977)
[18] Hoppensteadt, F. C.; Keller, J. B., Synchronization of periodical cicada emergences, Science, 194, 4262, 335-337, (1976)
[19] Behncke, H., Periodical cicadas, Journal of Mathematical Biology, 40, 5, 413-431, (2000) · Zbl 1004.92040
[20] Davydova, N. V.; Diekmann, O.; van Gils, S. A., Year class coexistence or competitive exclusion for strict biennials?, Journal of Mathematical Biology, 46, 2, 95-131, (2003) · Zbl 1019.92024
[21] Mj\o lhus, E.; Wikan, A.; Solberg, T., On synchronization in semelparous populations, Journal of Mathematical Biology, 50, 1, 1-21, (2005) · Zbl 1055.92045
[22] Kon, R., Nonexistence of synchronous orbits and class coexistence in matrix population models, SIAM Journal on Applied Mathematics, 66, 2, 616-626, (2005) · Zbl 1096.39009
[23] Cushing, J. M., Nonlinear semelparous Leslie models, Mathematical Biosciences and Engineering, 3, 1, 17-36, (2006) · Zbl 1089.92040
[24] Cushing, J. M., Three stage semelparous Leslie models, Journal of Mathematical Biology, 59, 1, 75-104, (2009) · Zbl 1204.92054
[25] Cushing, J. M.; Henson, S. M., Stable bifurcations in semelparous Leslie models, Journal of Biological Dynamics, 6, suppl. 2, 80-102, (2012)
[26] Cushing, J. M.; J. P. Bourguignon; R. Jeltsch; A. Pinto; M. Viana, On the fundamental bifurcation theorem for semelparous Leslie models, Dynamics, Games And Science. Dynamics, Games And Science, CIM Ser. Math. Sci., 1, 215-251, (2015), Berlin, Germany: Springer, Cham, Berlin, Germany
[27] Murray, J. D., Mathematical Biology: Spatial Models And Biomedical Applications, 18, (2003), Berlin, Germany: Springer, Berlin, Germany · Zbl 1006.92002
[28] Wan, Y. H., Computation of the stability condition for the Hopf bifurcation of diffeomorphisms on \(R_2\), SIAM Journal on Applied Mathematics, 34, 1, 167-175, (1978) · Zbl 0389.58008
[29] Guckenheimer, J.; Holmes, P., Nonlinear Oscillations, Dynamical Systems, and Bifurcation of Vector Fields, (2002), NY, USA: Springer, NY, USA
[30] Jost, J., Dynamical Systems. Dynamical Systems, Universitext, (2005), Berlin, Germany: Springer-Verlag, Berlin, Germany
[31] Agiza, H. N.; ELabbasy, E. M.; EL-Metwally, H.; Elsadany, A. A., Chaotic dynamics of a discrete prey-predator model with holling type II, Nonlinear Analysis: Real World Applications, 10, 1, 116-129, (2009) · Zbl 1154.37335
[32] Neubert, M. G.; Caswell, H., Density-dependent vital rates and their population dynamic consequences, Journal of Mathematical Biology, 41, 2, 103-121, (2000) · Zbl 0956.92029
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.